Pennsylvania, 2012

Damaging Wind in Pennsylvania, July 27, 2012

July 27, 2012 · NWS CTP · 1 event in 1 county or zone

Isolated strong to severe thunderstorms developed during the afternoon and produced localized gusty winds, small hail and heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Isolated strong to severe thunderstorms developed during the afternoon and produced localized gusty winds, small hail and heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 27, 3:46 PM EST, 9 minutes earlier.

Area forecast discussion, Jul 27, 3:46 PM EST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
446 PM EDT FRI JUL 27 2012

.SYNOPSIS...
A SLOW MOVING COLD FRONT NEAR INTERSTATE 80 LATE FRIDAY WILL PUSH
SLOWLY SOUTH ACROSS PENNSYLVANIA TONIGHT AND SATURDAY ACCOMPANIED BY
A FEW ROUNDS OF SHOWERS AND THUNDERSTORMS. A RIDGE OF HIGH PRESSURE
WILL BUILD OVER THE REGION ON SUNDAY. IN THE EXTENDED FORECAST AN
UPPER LEVEL TROUGH WILL DEVELOP OVER THE NORTHEAST CONUS.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
A WAVY FRONTAL BOUNDARY STRETCHED ACROSS CENTRAL PENN... ALONG OR
JUST TO THE NORTH OF INTERSTATE 80 LATE TODAY. THIS FRONT WILL ACT
AS THE FOCUS FOR AT LEAST A FEW ROUNDS OF SHOWERS AND SOME
POTENTIALLY TRAINING TSRA LATE TODAY THROUGH EARLY TONIGHT. A FEW OF
THE STORMS COULD BRIEFLY EXCEED SVR LIMITS FOR HAIL AND MICROBURST
WIND GUSTS. HOWEVER...THE MODERATE CAPES...NOTABLY LESS 0-1 KM SHEAR
THAN THURSDAY...AND A HIGH -20C LEVEL OF ABOUT 26 KFT AGL WILL
LIKELY KEEP MOST OF THE UPDRAFTS JUST STRONG ENOUGH FOR PEA TO
MARBLE SIZE HAIL AND 30-40 KTS GUSTS.

COORDINATED WITH WFO PBZ TO POST A FLASH FLOOD WATCH FOR SEVERAL OF
OUR WRN COUNTIES THROUGH 08Z SATURDAY WHERE THE BEST LLVL THETA-E
CONVERGENCE...AND INCREASING DYNAMICS ALOFT WILL COMBINE WITH
RELATIVELY LOWER FLASH FLOOD GUIDANCE OF AROUND 1.5 IN/6 HOUR TO
BRING THE THREAT OF SMALL STREAM/LOW LYING FLOODING FROM TRAINING
TSRA.

A POTENT UPPER SHORT WAVE WILL BE TRACKING ESE FROM LAKE MICHIGAN
LATER TONIGHT THROUGH SATURDAY HELPING TO BRING ADDITIONAL SCATTERED
SHOWERS AND TSRA EARLY SATURDAY.

MINS TONIGHT WILL RANGE FROM THE UPPER 50S ACROSS THE NORTH TO NEAR
70F IN THE SE ZONES.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...NEARLY A
REPEAT OF FRIDAY/S WEATHER LOOKS IN STORE FOR SATURDAY...THOUGH THE
COVERAGE OF MORNING SHOWERS MAY BE A LITTLE GREATER AS THE UPPER
TROUGH APPROACHES FROM OHIO.

NUMEROUS SHRA/TSRA APPEAR TO BE IN THE PICTURE FOR SATURDAY...AND
DIURNAL HEATING WILL ENHANCE THE COVERAGE OF SHRA/TSRA BY THE
AFTN...WITH LIKELY POPS CONTINUING TO BE SUPPORTED BY SREF DATA OVR
MUCH OF THE AREA. DESPITE MCLDY SKIES...TEMPS SHOULD STILL REACH
WELL INTO THE 80S IN THE VALLEYS...AS PA WILL REMAIN IN WARM/HUMID
AIR MASS SOUTH OF QUASI-STATIONARY FRONTAL BNDRY ALONG THE PA/NY
BORDER. SVR WX THREAT APPEARS FAIRLY LOW SAT AFTN...GIVEN WEAK SHEAR
AND ONLY MODEST CAPES INDICATED BY MDLS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
UPPER TROF AXIS SWINGS EAST OF PENNSYLVANIA SATURDAY NIGHT AND
EARLY SUNDAY BRINGING A BRIEF RESPITE FROM THE DAILY DIURNAL
CHANCES OF SHOWERS AND THUNDERSTORMS ACROSS CENTRAL PA.

DEEPER LAYER MOISTURE RETURNS LATER MONDAY AS THE UPPER FLOW
BUCKLES FROM THE WSW ONCE AGAIN...AND MUCH OF NEXT WEEK APPEARS TO
BE UNSETTLED WITH AT LEAST SLGT CHC TO CHC OF DAILY SHOWERS AND
THUNDERSTORMS SCATTERED ABOUT EACH AFTERNOON. WED MAY BE THE
WETTEST DAY AS UPPER TROF SWINGING ACROSS THE NORTHERN GREAT LAKES
PROVIDES THE BEST FOCUS FOR SHOWERS AND THUNDERSTORMS...ALONG WITH
HINTED SFC LOW DEVELOPMENT ALONG THE MID ATLANTIC COASTLINE. A
FAIR SPREAD IN THE GUIDANCE REMAINS FOR THE MIDDLE OF NEXT WEEK SO
HAVE JUST BROAD-BRUSHED MID CHANCE POPS SIMILAR TO SURROUNDING
OFFICES FOLLOWED BY DECREASING POPS FOR LATER IN THE WEEK. STRONG
UPPER RIDGE REMAINS OVER THE FOUR CORNERS REGION WHILE MEAN UPPER
TROF REMAINS OVER THE GREAT LAKES NEXT THU AND FRI...KEEPING AT
LEAST SLIGHT CHC POPS IN THE PICTURE THROUGH THE END OF THE WEEK.

NEAR
PERSISTENCE FORECAST FOR MOST OF THE EXTENDED PERIOD

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
KBFD ASOS POWER/DATA LOSS PROBLEM CONTINUES /DUE TO STORMS THU
AFT/. FAA AND NWS TECHNICIANS WILL BE TEAMING UP TO HOOK UP A
GENERATOR TO MAINTAIN THE CONTINUITY OF THE OBSERVATION BETWEEN 6 AM
AND 10 PM EDT. PARTIAL OBSERVATION RECEIVED AT 1953Z WITH CIG/PRES
WEATHER STILL MISSING ATTM.

MAINLY VFR...WITH AREAS OF MVFR CIGS AND VSBYS IN TSRA NEAR AND TO
THE NORTH OF INTERSTATE 80 AT 21Z WILL SLOWLY DEVELOP SWD THIS
EVENING.

CONDITIONS WILL FALL TO MAINLY VFR IN LIGHT FOG/HZ OVERNIGHT...WITH
ISOLATED IFR CIGS/VSBYS IN TSRA...OR FOG.

A SLOW MOVING COLD FRONT OVER THE NRN MTNS OF PENN WILL PUSH SOUTH
ACROSS THE STATE LATE TODAY INTO SAT. SCT CONVECTION WILL OCCUR
AGAIN SAT....ESPECIALLY AFTER 18Z.

OUTLOOK...
SAT...AM FOG. SCT MAINLY AFTERNOON TSRA W LOCAL IMPACTS.
SUN...AM FOG POSSIBLE. OTHERWISE VFR.
MON...ISOLD PM TSRA IMPACTS POSSIBLE.
TUE AND WED...MVFR POSS WITH RAIN SHOWERS AND SCTD TSRA.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR PAZ010-017-024-033.

&&

SYNOPSIS...LAMBERT
NEAR TERM...LAMBERT
SHORT TERM...LAMBERT
LONG TERM...DEVOIR/FITZGERALD
AVIATION...LAMBERT
Hazardous weather outlook, Jul 27, 3:39 PM EST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
439 PM EDT FRI JUL 27 2012

PAZ004>006-011-012-018-019-025>028-034>037-041-042-045-046-049>053-
056>059-063-064-282045-
WARREN-MCKEAN-POTTER-CAMERON-NORTHERN CLINTON-NORTHERN CENTRE-
SOUTHERN CENTRE-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-BEDFORD-FULTON-
FRANKLIN-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-
SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-
DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-
439 PM EDT FRI JUL 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

SCATTERED STRONG THUNDERSTORMS WILL FORM THIS AFTERNOON ALONG AND
AHEAD OF A SLOW MOVING COLD FRONT...THAT WILL BE DRIFTING
SOUTHEAST ACROSS THE STATE.

SOME OF THE STORMS WILL CONTAIN GUSTY WINDS OF 40 TO 50 MPH...SMALL
HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ065-066-282045-
YORK-LANCASTER-
439 PM EDT FRI JUL 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING. THE PRIMARY SEVERE WEATHER THREAT WILL BE IN THE
FORM OF LOCALIZED DOWNBURST WIND GUSTS AROUND 60 MPH...AND HAIL
UP TO ONE INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ010-017-024-033-282045-
ELK-CLEARFIELD-CAMBRIA-SOMERSET-
439 PM EDT FRI JUL 27 2012

...FLASH FLOOD WATCH IN EFFECT UNTIL 4 AM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

SCATTERED STRONG THUNDERSTORMS WILL FORM THIS AFTERNOON ALONG AND
AHEAD OF A SLOW MOVING COLD FRONT. THAT FRONT WILL BE DRIFTING
SOUTHEAST ACROSS THE STATE AND COULD ALLOW FOR HEAVY DOWNPOURS WHICH
MAY LEAD TO POSSIBLE FLOODING.

SOME OF THE STORMS WILL CONTAIN GUSTY WINDS OF 40 TO 50 MPH...SMALL
HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 27, 1:15 PM EST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
215 PM EDT FRI JUL 27 2012

PAZ006-010>012-271930-
CAMERON PA-ELK PA-NORTHERN CLINTON PA-POTTER PA-
215 PM EDT FRI JUL 27 2012

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL
CAMERON...ELK...NORTHWESTERN CLINTON AND SOUTH CENTRAL POTTER
COUNTIES THROUGH 330 PM EDT...

AT 211 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM ELK
RIVER TO LYNCH TO TIONESTA...MOVING TO THE EAST SOUTHEAST AT 30 MPH.

WIND GUSTS TO 45 MPH AND MARBLE TO PENNY SIZE HAIL ARE POSSIBLE WITH
THE THESE STORMS. EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND
LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN NOR SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES. THESE STORMS WILL AFFECT EAST BRANCH
DAM...PORTLAND MILLS...RIDGWAY...ST. MARYS AND TRUMAN.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 219...STATE ROAD
66...STATE ROAD 120...STATE ROAD 255.

LAT...LON 4143 7907 4145 7907 4145 7897 4160 7896
      4160 7840 4149 7787 4139 7793 4135 7821
      4124 7853 4125 7864 4123 7865 4124 7875
      4127 7876 4137 7897 4135 7902 4134 7910
      4142 7910

FORECASTER: LAMBERT
Special weather statement, Jul 27, 2:18 PM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
318 PM EDT FRI JUL 27 2012

PAZ004-272015-
WARREN PA-
318 PM EDT FRI JUL 27 2012

...A FEW STRONG THUNDERSTORMS WILL AFFECT NORTHERN WARREN COUNTY
THROUGH 415 PM EDT...

AT 315 PM EDT...TWO STRONG THUNDERSTORMS WERE LOCATED FROM COLUMBUS
TO YOUNGSVILLE...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING FROM
THESE STORMS. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES
WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES. THESE STORMS WILL AFFECT BEAR LAKE...SUGAR GROVE AND
RUSSELL.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...ROUTE 62.

LAT...LON 4200 7892 4196 7893 4182 7928 4175 7959
      4180 7963 4181 7963 4181 7962 4188 7962
      4200 7961

FORECASTER: LAMBERT
Local storm report, Jul 27, 2:46 PM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
346 PM EDT FRI JUL 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HAIL             CHANDLERS VALLEY        41.93N  79.30W
07/27/2012  M0.70 INCH       WARREN             PA   CO-OP OBSERVER

            HEAVY RAIN

&&

EVENT NUMBER CTP1200337

MACH
Special weather statement, Jul 27, 2:46 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
346 PM EDT FRI JUL 27 2012

PAZ041-042-046-272045-
NORTHERN LYCOMING PA-SOUTHERN LYCOMING PA-SULLIVAN PA-
346 PM EDT FRI JUL 27 2012

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LYCOMING AND
SOUTHWESTERN SULLIVAN COUNTIES THROUGH 445 PM EDT...

AT 340 PM EDT...A STRONG THUNDERSTORM WAS NEAR TROUT RUN...MOVING
EAST SOUTHEAST AT 15 MPH.

WIND GUSTS TO 45 MPH AND MARBLE SIZE HAIL ARE POSSIBLE WITH THIS
STORM. THIS STORM WILL AFFECT COGAN
STATION...LOYALSOCKVILLE...BARBOURS...BARBOURS AND PICTURE ROCKS.

THIS WILL IMPACT I-180 BETWEEN MILE MARKERS 15 AND 21.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15...ROUTE
220...STATE ROAD 14...STATE ROAD 118.

LAT...LON 4144 7654 4120 7667 4133 7724 4141 7718
      4147 7705

FORECASTER: LAMBERT
Special weather statement, Jul 27, 2:55 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
355 PM EDT FRI JUL 27 2012

PAZ011-012-017>019-024-045-272030-
CAMBRIA PA-CAMERON PA-CLEARFIELD PA-NORTHERN CENTRE PA-
NORTHERN CLINTON PA-SOUTHERN CENTRE PA-SOUTHERN CLINTON PA-
355 PM EDT FRI JUL 27 2012

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLEARFIELD...
NORTHEASTERN CAMBRIA...SOUTHEASTERN CAMERON...WESTERN CENTRE AND
WESTERN CLINTON COUNTIES...

AT 353 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
WESTPORT TO LECONTES MILLS TO MAHAFFEY...MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. THESE STORMS
WILL AFFECT RENOVO...HYNER...SNOW SHOE AND BALD EAGLE STATE PARK.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 114 AND 157...I-99 BETWEEN MILE MARKERS 61
AND 67.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 219...ROUTE
220...ALTERNATE ROUTE 220...ROUTE 322...STATE ROAD 120...STATE ROAD
350.

LAT...LON 4114 7747 4081 7800 4074 7820 4073 7836
      4072 7835 4066 7839 4063 7848 4090 7882
      4096 7881 4112 7839 4145 7785

FORECASTER: JUNG
Special weather statement, Jul 27, 3:20 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
420 PM EDT FRI JUL 27 2012

PAZ041-042-046-051>053-272115-
COLUMBIA PA-MONTOUR PA-NORTHERN LYCOMING PA-NORTHUMBERLAND PA-
SOUTHERN LYCOMING PA-SULLIVAN PA-
420 PM EDT FRI JUL 27 2012

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LYCOMING...NORTHERN
MONTOUR...NORTHWESTERN COLUMBIA...NORTHWESTERN NORTHUMBERLAND AND
SOUTHERN SULLIVAN COUNTIES THROUGH 515 PM EDT...

AT 416 PM EDT...SEVERAL STRONG THUNDERSTORMS WERE LOCATED ALONG A
LINE FROM PICTURE ROCKS TO TROUT RUN...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS TO 45 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THESE
STORMS. THESE STORMS WILL AFFECT LAIRDSVILLE...BIGGERTOWN...
WILLIAMSPORT...MILLVILLE...ORANGEVILLE AND TURBOTVILLE.

THIS WILL IMPACT I-180 BETWEEN MILE MARKERS 1 AND 29.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15...ROUTE
220...STATE ROAD 14...STATE ROAD 118.

LAT...LON 4110 7634 4102 7648 4105 7686 4114 7690
      4115 7696 4113 7697 4113 7703 4129 7725
      4149 7735 4145 7693 4145 7663 4131 7649

FORECASTER: LAMBERT

The radar

The State College radar (KCCX), 15 km away, was scanning. The volume nearest the first event began at 20:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Centre

When
July 27, 3:55 PM EST
Where
Centre County, 0.64 mi W of Bellefonte Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
40.880, -77.832

Thunderstorm winds estimated near 60 mph knocked down trees in Benner Township near Bellefonte.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386948.